Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 240, NWS Springfield, MO

August 9, 2001Oregon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 9, 2001, 4:20 PM CDT for Oregon County, Missouri. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 9, 2001, 4:20 PM CDT (21:20 UTC)
Expired
Aug 9, 2001, 5:00 PM CDT
In force
40 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Oregon County, MO

The radar

The Springfield radar (KSGF), 189 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.3 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2001-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1056 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2001-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1056 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1504 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

556 
WUUS53 KSGF 092120
SVRSGF
MOC149-092200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
420 PM CDT THU AUG 9 2001

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN OREGON COUNTY IN SOUTH CENTRAL MISSOURI

* UNTIL 500 PM CDT

* AT 417 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR ALTON...OR 19 MILES NORTH OF MAMMOTH
  SPRING...MOVING NORTHEAST AT 5 MPH. THIS SEVERE THUNDERSTORM WILL
  LIKELY PRODUCE DIME SIZE HAIL...AND WINDS IN EXCESS OF 60 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  OREGON COUNTY.

THE TOWN OF GREER IS ALSO IN THE PATH OF THIS STORM.

GO INSIDE A STURDY SHELTER AWAY FROM WINDOWS. REMEMBER...SEVERE
THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS...FREQUENT
CLOUD TO GROUND LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 3678 9157 3663 9147 3665 9114 3680 9114
          3682 9124 3688 9126 3688 9143

LINDENBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:50 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 9, 2:50 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
250 PM CDT THU AUG 9 2001

LATEST SURFACE ANALYSIS INDICATES THAT DAYTIME HEATING/MIXING HAS
CAUSED THE COLD FRONT OVER THE CENTRAL PLAINS TO SLOW MARKEDLY THIS
AFTERNOON. DEWPOINT/TEMPERATURE GRADIENT AND PRESSURE RISES WOULD
SUGGEST THAT THE FRONT STRETCHES FROM NEAR OMAHA TO NORTHWEST KS
AS OF 19Z. A SECOND PRESSURE TROUGH AND CONVERGENCE LINE LIES ACROSS
CENTRAL KS EXTENDING INTO NW MO...AND IS EVIDENT ON 88D RETURNS.
THIS COMPLEXITY LEADS TO SOME UNCERTAINTY AS TO THE TIMING AND
PLACEMENT OF CONVECTION...WHICH IS EXPECTED TO DEVELOP ALONG AND
AHEAD OF THESE BOUNDARIES TONIGHT.

IN THE SHORT TERM...WILL CONTINUE TO MONITOR DIURNAL CONVECTION THAT
HAS DEVELOPED IN TROPICAL MOISTURE POOL ACROSS CENTRAL/SC MO. HEAVY
RAINFALL AND GUSTY WINDS WILL BE POSSIBLE IN ANY STORMS THAT REALLY
GET GOING. THESE SHOULD DIMINISH QUICKLY AFTER SUNSET.

ETA/AVN MODEL SOLUTIONS ARE IN DECENT AGREEMENT WITH STALLING THE
FRONT ACROSS THE SOUTHERN OZARKS BY FRIDAY MORNING. UPPER JET
DYNAMICS AND POTENT SHORTWAVE WILL PUSH ACROSS THE UPPER
MIDWEST...WHERE 850MB MOISTURE AND THERMAL RIDGE AXES SUGGEST WILL
BE THE BEST FOCUS FOR ORGANIZED STORMS. FURTHER SOUTH...CONVECTION
WILL GRADUALLY BUILD ALONG THE SURFACE BOUNDARY...BUT SHOULD BE MORE
SCATTERED AND ELEVATED IN NATURE GIVEN OVERNIGHT TIMING. AM STILL
CONCERNED ABOUT HEAVY RAINFALL POTENTIAL GIVEN LIGHT SFC-500MB FLOW
NEARLY PARALLEL TO BOUNDARY AND PRECIPITABLE WATER PROGS IN EXCESS
OF 2. WITH RECENT HEAVY RAINFALL ACROSS PARTS OF THE CWA....WE MAY
SEE SOME LOCALIZED FLOODING...HOWEVER IT APPEARS TOO LOCALIZED TO
ISSUE A CWA-WIDE FLASH FLOOD WATCH.

ANOTHER CHANCE FOR HEAVY RAINFALL MAY OCCUR ON SATURDAY AS A WARM
AIR ADVECTION PATTERN SETS UP OVER THE STALLED SURFACE BOUNDARY.
MOIST SOUTHEAST FLOW...AIDED BY SOME OROGRAPHIC UPSLOPE COULD LEAD
TO ADDITIONAL HEAVY PRECIP OVER THE OZARKS PLATEAU.

WILL REMOVE PRECIPITATION CHANCES ON MONDAY/TUESDAY AS 500MB
SHORTWAVE TROUGH AXIS SWINGS INTO THE OHIO VALLEY...LEAVING US WITH
ANTI-CYCLONIC FLOW AND BUILDING HEIGHTS. STRONG SURFACE RIDGE SHOULD
PROMOTE A RAPID WARM UP MIDWEEK.

GOING TEMPERATURE FORECAST A WELCOME RELIEF...WITH MAXES GENERALLY
IN THE 80S AND LOWS IN THE 60S. WILL MAKE FEW CHANGES.

THANKS FOR COORDINATION ICT/EAX.

FCSTID = 14
SGF   69  83  65  83  /  60  50  40  40
JLN   72  84  66  84  /  60  50  40  40
UNO   73  82  65  82  /  40  60  40  50
VIH   68  80  62  82  /  60  40  30  40

.SGF...
MO...NONE.
KS...NONE.

BOOKBINDER

In the hours before

Special weather statement, Aug 9, 1:00 PM CDT, 3 hours 20 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-100000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT THU AUG 9 2001

...HOT AND HUMID THIS AFTERNOON WITH HEAT INDICES NEAR 105 DEGREES...
...HEAVY RAINFALL POSSIBLE AFTER MIDNIGHT AND FRIDAY MORNING...

TEMPERATURES IN THE 90S WILL COMBINE WITH A VERY MOIST AIRMASS TO
BRING ONE LAST AFTERNOON OF OPPRESSIVE HEAT TO THE MISSOURI OZARKS
AND SOUTHEAST KANSAS. HEAT INDICES WILL AVERAGE BETWEEN 100 AND 105
DEGREES UNTIL SUNSET. IF YOU PLAN TO BE OUTSIDE...AVOID PROLONGED
EXPOSURE TO THE HEAT AND ALSO AVOID STRENUOUS PHYSICAL ACTIVITY.
DRINK PLENTY OF WATER TO AVOID DEHYDRATION.

A STRONG COLD FRONT WILL PUSH INTO THE OZARKS REGION TONIGHT...
INCREASING THE LIKELIHOOD FOR SHOWERS AND THUNDERSTORMS. THE
COMBINATION OF DEEP MOISTURE AND LIGHT WINDS WILL LEAD TO THE
POTENTIAL FOR PROLONGED HEAVY RAINFALL...AS THE COLD FRONT BEGINS
TO STALL ACROSS THE AREA FRIDAY MORNING. RAINFALL TOTALS OF ONE TO
THREE INCHES ARE POSSIBLE BY FRIDAY MORNING...ALONG WITH LOCALIZED
FLOODING.

WHILE SEVERE THUNDERSTORM DEVELOPMENT IS NOT ANTICIPATED...SPOTTER
ACTIVATION MAY BE REQUIRED IF FLASH FLOOD CONDITIONS DO DEVELOP LATER
TONIGHT.

.EXTENDED OUTLOOK...
THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
WEEKEND... HOWEVER NO HAZARDOUS WEATHER IS EXPECTED.

BOOKBINDER
Local storm report, Aug 9, 4:06 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
406 PM CDT THU AUG 09 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0335 PM    SPRINGFIELD               MO   WIND DAMAGE
08/09/01   GREENE                         TREE DOWN ON HOUSE IN
                                          NORTHERN SPRINGFIELD.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 9, 4:19 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
419 PM CDT THU AUG 09 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    WILLARD                   MO    MPH TSTM GUST
08/09/01   GREENE                         LARGE TREE SPLIT BY
                                          THUNDERSTORM WINDS.
                                          REPORTED BY PUBLIC.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 3:16 PM CDTSevere Thunderstorm WarningSGFGreene59 min
Aug 9, 4:16 PM CDTFlash Flood WarningSGFOregon, Shannon4 hr
Aug 9, 4:59 PM CDTFlash Flood WarningSGFGreene4 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.